Alert archive / Colorado / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 125, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 14, 2021, 8:43 PM MDT for Logan County, Washington County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2021, 8:43 PM MDT (02:43 UTC)
- Expired
- Aug 14, 2021, 9:30 PM MDT
- In force
- 47 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 50.0 mph
Counties Logan County, CO, Washington County, CO
The radar
The Denver radar (KFTG), 136 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 3:28 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 666 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 3335 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
529
WUUS55 KBOU 150243
SVRBOU
COC075-121-150330-
/O.NEW.KBOU.SV.W.0125.210815T0243Z-210815T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
843 PM MDT Sat Aug 14 2021
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
North central Washington County in northeastern Colorado...
Southwestern Logan County in northeastern Colorado...
* Until 930 PM MDT.
* At 843 PM MDT, a severe thunderstorm was located 4 miles northeast
of Logan Corners, or 7 miles northwest of Sterling, moving south at
30 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will be near...
Sterling and Logan Corners around 850 PM MDT.
Atwood around 900 PM MDT.
Other locations in the path of this severe thunderstorm include
Merino and Prewitt Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 4075 10343 4074 10319 4032 10306 4029 10347
TIME...MOT...LOC 0243Z 358DEG 25KT 4068 10331
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
BARJENBRUCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 7:41 PM MDT, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 14, 7:41 PM MDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 741 PM MDT Sat Aug 14 2021 .UPDATE... Issued at 740 PM MDT Sat Aug 14 2021 Storm activity is increase versus the normal decrease around this time of day. We have one wave of storms moving through the mountains with a flash flood threat for the burn areas, while a more significant wave of storms dropping south across southeast Wyoming and the Nebraska panhandle. Some of these storms are severe with very large hail of golf ball to a couple reports near baseball sized and then one 3" diameter hail report east of Scottsbluff, NE. The highest MLCAPE is over the northeast corner of the state with close to 2000-2500 J/kg, and then amounts decrease rather quickly to the south and west to just a few hundred J/kg closer to Akron and Fort Morgan. The severe thunderstorm watch looks good over the northeast corner with very large hail possible from storms through about midnight, but also a threat of severe farther west into Morgan and northern Weld County. Even where MLCAPE was limited to <1000 j/kg, the bulk shear was sufficient for severe storms near Cheyenne, WY. Overall forecast has this on track, with only minor adjustments for timing/PoPs. && .SHORT TERM...(This evening through Sunday) Issued at 233 PM MDT Sat Aug 14 2021 Showers and storms have developed in the mountains and near the Palmer Divide. By the late afternoon and evening, there will be more instability which will allow for better coverage of storms and for some to move off the mountains and foothills to the adjacent plains. Model data hasn't provided much help today. In fact, the 18Z HRRR and 18Z NAM Nest have the exact opposite solutions with how the storms will play out. The HRRR thinks showers and storms will be confined to the mountains, foothills, and near the Denver metro while the NAM Nest has strong storms over the northeastern plains. A solution somewhere in-between will likely end up verifying. Some weak convection will come off the higher terrain with gusty winds and there will be a threat for stronger storms over the northeast corner although the coverage may not be as high as the NAM Nest has. The environment across the northeast corner is ripe for severe storms if storms were to develop there. Right now, the SPC mesoanalysis page shows a mixed layer CAPE of up to 3,000 j/kg and bulk shear of around 50 knots near Ogallala yielding a supercell composite of 16. So if storms that are currently moving south of the Black Hills make it to the northeast corner of Colorado, they could produce severe hail and damaging wind gusts. Storms will eventually dissipate around midnight as instability decreases. Low temperatures will be a few degrees above normal. Models are picking up on a shortwave trough moving into northern Colorado tomorrow morning providing enough lift to generate isolated showers and storms. PoPs were added to the forecast to get a mention of precipitation in the forecast during the morning hours Sunday. The morning cloudiness/showers will keep high temperatures down tomorrow so the high temperatures were lowered around 3 degrees meaning Denver should see the upper 80s instead of the low 90s. The left over moisture will mean precipitable water values will reach the highest values they have in a while. With some weak instability developing by the afternoon, scattered showers and storms will redevelop. There's not much of a severe threat due to the limited instability and shear. The slow moving nature of the storms and good moisture in place will mean there will be at least a limited threat for flash flooding in the burn areas. .LONG TERM...(Sunday night through Saturday) Issued at 233 PM MDT Sat Aug 14 2021 Scattered showers and thunderstorms will linger into Sunday evening and then dissipate by midnight as the airmass stabilizes. For Monday and Tuesday, the strong upper level high over the Great Basin will weaken and slide southeast across the Central and Southern Rockies. This will usher in warmer and drier air. Should be enough moisture and instability for isolated thunderstorms Monday. Drying continues into Tuesday with precipitable water values falling to a half inch or less over the higher terrain. Very little convection is expected for Tuesday. The showers and storms that form should be limited to the higher terrain. Southwest flow aloft will increase Wednesday ahead of an upper level trough moving across the Pacific Northwest and Northern Rockies. Moisture is expected to increase ahead of this trough with scattered thunderstorms. The timing and how deep this trough digs is still uncertain, but there should be an increase in thunderstorms Wednesday, especially over the mountains. A cold front should have moved through the area by Thursday, so expect cooler temperatures. There could be another round of scattered thunderstorms as well. It will depend where the best lift ends up. Will keep a chance for showers and thunderstorms in the forecast for Friday and Saturday as northwest flow aloft prevails behind the upper level trough off to the northeast. Expect cooler temperatures during this period with highs in the lower to mid 80s over northeast Colorado. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 740 PM MDT Sat Aug 14 2021 We will have a few showers/weaker thunderstorms in the area through about 05-06Z, and still looks like VCTS is an adequate way to represent this chance. The most likely impact from these showers and storms would be gusty winds that could reach 35 knots if a storm were to get close enough. A shortwave trough that moves across the area tomorrow morning could produce light rain showers and a mid level cloud deck, but VFR conditions will prevail. During the afternoon Sunday, there will be a chance (Prob30) of storms again mostly after 21Z. && .HYDROLOGY... Issued at 740 PM MDT Sat Aug 14 2021 There will be slow moving storms with decent precipitable water values so there will be at least a limited threat for flash flooding over the burn areas. That threat should mostly end by 10 pm or so this evening. On Sunday, the morning convection will make the forecast difficult because it may limit afternoon instability. Isolated showers and thunderstorms are expected over the higher terrain Monday and Tuesday. Moisture and thunderstorm activity will be limited so the flash flood threat for the burn areas will be low. Moisture and thunderstorms are expected to increase Wednesday and Thursday. If this occurs, there will be an increase in the flash flood threat. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Barjenbruch SHORT TERM...Danielson LONG TERM...Meier AVIATION...Barjenbruch HYDROLOGY...Barjenbruch/Danielson/Meier
Hazardous weather outlook, Aug 14, 10:51 AM MDT, 9 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1051 AM MDT Sat Aug 14 2021 COZ030>051-151700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1051 AM MDT Sat Aug 14 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Isolated showers and thunderstorms will be possible during the late afternoon and evening hours today. Over the far northeast plains, it is possible that one or two of these storms becomes severe this evening with large hail being the primary threat. Storms over the higher terrain will not be terribly strong but will be slow moving which poses a limited threat of flash flooding over the burn areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered afternoon and evening showers and thunderstorms are expected Sunday. Brief heavy rain, small hail, and wind gusts to 50 mph will be possible with the stronger thunderstorms. Thunderstorms Monday and Tuesday are expected to be isolated and mainly over the higher terrain. An increase in thunderstorms should occur Wednesday and Thursday as a storm system moves across the region. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Special weather statement, Aug 14, 7:15 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Denver CO
715 PM MDT Sat Aug 14 2021
COZ034-150145-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
715 PM MDT Sat Aug 14 2021
...A strong thunderstorm will impact portions of east central Summit
County through 745 PM MDT...
At 714 PM MDT, Doppler radar was tracking a strong thunderstorm over
Dillon, or 57 miles west of Denver, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph, half inch hail, and very heavy
rain.
SOURCE...Radar indicated.
IMPACT...Travel on I-70 will be hazardous with very heavy rain and
small hail. Gusty winds could blow around unsecured
objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Dillon and Keystone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3963 10608 3962 10608 3962 10607 3960 10606
3961 10605 3962 10606 3963 10606 3965 10607
3969 10601 3961 10586 3951 10598 3962 10610
TIME...MOT...LOC 0114Z 313DEG 10KT 3963 10601
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BARJENBRUCHThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:48 PM MDT | Flash Flood Warning | BOU | Larimer | 115 min |
| Aug 14, 7:15 PM MDT | Special Weather Statement | BOU | Summit | 30 min |
| Aug 14, 7:38 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 52 min |
| Aug 14, 8:01 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 44 min |
| Aug 14, 8:28 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 47 min |
| Aug 14, 8:29 PM MDT | Severe Thunderstorm Warning | BOU | Sedgwick | 46 min |
| Aug 14, 9:15 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 14 min |
| Aug 14, 9:28 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 47 min |
| Aug 14, 9:31 PM MDT | Special Weather Statement | BOU | Weld | 44 min |
| Aug 15, 2:32 PM MDT | Areal Flood Advisory | BOU | Grand | 88 min |
| Aug 15, 5:19 PM MDT | Special Weather Statement | BOU | Lincoln | 41 min |
| Aug 15, 5:25 PM MDT | Special Weather Statement | BOU | Teller | 65 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.